Utah, 2006

Heavy Snow in Utah, April 6 to 7, 2006

April 6 to 7, 2006 · NWS SLC · 1 event in 1 county or zone

and heavy snow and rain. only minor injuries were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

05-07 April - A major spring storm brought a variety of winter and spring weather...strong winds...thunderstorms...and heavy snow and rain. An suv with 9 people in it was swept off the road by an avalanche while driving down little cottonwood canyon...only minor injuries were reported. Snowfall was highest in the mountains.Peak wind gusts were (mph).. Jupiter Peak 83 Sundance 82 Empire Peak 82 Vernon Hill 70 Tooele 67 Bullfrog 66 Richfield Airport 64 Salt Flats 62 Dugway Causeway 61 Manti Radio 60 Hat Island 59 Antelope Island 57 South Ogden 57 Tule Valley Raws 56 Milford 55 Logan Airport 54 Grantsville 54 Stockton 54 Mount Ogden 54 Univ of Utah 53 Gunnison Island 53 Lake Point 52 Horse Hollow RAWS 51 Sevier Reservoir 51 Scipio Summit 51 SLC Airport 47Snowfall Amounts Were (Inches).. Snowbird 34 Brighton 33 Alta Udot 30 Alta Lifts 28 Farmington Cyn 25 Snowbasin 24 Spruces 23 Ben Lomond Peak 20 Jupiter Peak 19 Liberty 18 Parleys Summit 17 Oquirrh Mtns 16 The Canyons 16 Solitude 15 Monte Cristo 14 Timp Divide 14 Trial Lake 14 Suncrest Draper 13 Cedar Breaks 13 Daniels Pass 12 Tony Grove Lake 12 Univ Of Utah 11 Brian Head 11 South Ogden 10 Chalk Creek 10 Kolob-Zion Np 10 Layton Bench 9 Upper Millcreek 9 East Layton 9 Layton 8 Park City 7 Pleasant Grove 6 Mount Pleasant 6 Northeast Ogden 5 Sugarhouse 4 Provo Byu 3 Clearfield 2 Nephi 2 Cottonwood Hts 2 West Haven 2 Coalville 2

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 6, 3:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 3:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 AM MDT THU APR 6 2006

.SYNOPSIS...THE UPPER LOW OVER SOUTHWEST WYOMING WILL MAINTAIN A
MOIST NORTHWEST FLOW ALOFT INTO NORTHERN UTAH TODAY. HIGH PRESSURE
ALOFT WILL RETURN FOR LATE TONIGHT THROUGH FRIDAY.THE NEXT PACIFIC
WEATHER DISTURBANCE WILL MOVE THROUGH UTAH BY EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY ANIMATION SHOWS A WELL DEFINED
UPPER LOW MOVING INTO SW WYOMING EARLY THIS MORNING. A LARGE AREA OF
PRECIP EXISTS IN THE WRAPAROUND BAND ACROSS ID/NE NV/NW UT. A
VORTICITY LOBE NOW ROTATING SOUTH THROUGH SRN ID ALONG WITH DEEP
LAYER WARM ADVECTION OVER NRN UT APPEARS TO BE DRIVING UPWARD
MOTIONS. FAVORABLE FLOW INTO THE NRN MOUNTAINS COMBINED WITH THE
STRONG LIFT SHOULD GENERATE HEAVY SNOW ALONG THE WASATCH RANGE
TODAY.

THE ADJACENT FOOTHILLS ALONG THE WEST SLOPES OF THE WASATCH RANGE
COULD ALSO DO QUITE WELL IN THIS PATTERN. TEMPS RIGHT NOW ARE
BORDERLINE...BUT SUSPECT THAT SIGNIFICANT SNOW WILL FALL NEAR THE
5K ELEVATION. EXPECTED ACCUMULATIONS MAY BE MORE WITHIN THE ADVISORY
CRITERIA...BUT FOR NOW WILL LEAVE THE CURRENT DISTRIBUTION OF
WARNINGS/ADVISORIES AS THEY EXIST RIGHT NOW. SNOW/BLOWING SNOW
ADVISORIES FOR THE NW DESERTS/MOUNTAINS AND EXTREME SOUTHWEST WY
MAY BE OKAY LATER THIS MORNING AS WINDS PICK UP BOTH AREAS.

BUILDING HEIGHTS BEGINNING LATER TODAY SHOULD BRING AN END TO MOST...
IF NOT ALL PRECIP THIS EVENING. THE DEVELOPING UPPER RIDGE WILL
CENTER OVER UTAH ON FRIDAY...THEN SLIDE EAST OF THE STATE BY THE
WEEKEND AS THE NEXT PACIFIC TROUGH SETTLES IN ALONG THE COAST. THE
LATEST ECMWF AND GFS HOLD THIS TROUGH OFF THE COAST UNTIL AT LEAST
SUNDAY. WEAK SHORTWAVES EJECTING OUT FROM THE TROUGH MAY OFFER UP
SOME PRECIP FOR THE FAR NRN ZONES EARLY IN THE WEEKEND. THE TROUGH
WILL MOVE INLAND AND WEAKEN BEGINNING LATE SUNDAY.

THE REMNANT OF THIS TROUGH WILL ARRIVE OVER THE GREAT BASIN EARLY
MONDAY.  NOT RULING OUT THE POSSIBILITY OF DECENT PRECIP WITH THIS
FEATURE...CONSIDERING THAT THE MID-LEVEL COOL NICELY WITH THE TROUGH
AND A MODEST AMOUNT OF MOISTURE WILL ACCOMPANY THIS FEATURE. THE
PATTERN RELOAD MIDWEEK AS THE NEXT TROUGH DROPS IN ALONG THE COAST.
THE MEDIUM RANGE GUIDANCE HINTS THAT THIS TROUGH MAY SPLIT ALONG
THE COAST...WHICH WOULD SLOW THE ARRIVE UNTIL LATE DAY 6 OR DAY 7.

&&

.AVIATION...PRECIPITATION HAS BEGUN AT KSLC AND IS EXPECTED TO
PERSIST THROUGHOUT THE DAY. CONDITIONS WILL PRIMARILY STAY IN
THE MVFR RANGE IN RAIN AND SNOW...BUT COULD OCCASIONALLY BOUNCE INTO
IFR WITH HEAVIER SHOWERS...PARTICULARLY BETWEEN 12Z AND 18Z.
CONDITIONS WILL IMPROVE TO PREVAILING VFR AS THE PRECIPITATION TAPERS
OFF THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 5 PM TODAY FOR UTZ007>009.
     WINTER STORM WARNING UNTIL NOON TODAY FOR UTZ017.
     HEAVY SNOW WARNING UNTIL 4 PM TODAY FOR UTZ001-002-006.
     SNOW ADVISORY UNTIL 2 PM TODAY FOR UTZ003-004-014
     SNOW/BLOWING SNOW ADVISORY UNTIL NOON TODAY FOR UTZ005.

WY...SNOW/BLOWING SNOW ADVISORY UNTIL 2 PM TODAY FOR WYZ021.

&&

PUBLIC...CONGER
AVIATION...TRAPHAGAN
Hazardous weather outlook, Apr 6, 5:50 AM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT THU APR 6 2006

UTZ001>006-014-015-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-
WASATCH MOUNTAIN VALLEYS-WEST CENTRAL UTAH-
650 AM MDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF NORTHERN
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

WIDESPREAD RAIN AND SNOW EARLY THIS MORNING WILL TURN OVER TO SNOW
BY MIDMORNING. HEAVY SNOWS ARE EXPECTED ALONG THE BENCHES...
FOOTHILLS AND HIGHER VALLEYS THROUGH AT LEAST THE EARLY AFTERNOON
HOURS. NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES ARE IN
EFFECT TODAY. SEE THE LATEST SLCWSWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ007>010-017-018-071300-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
650 AM MDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOKS IS FOR THE MOUNTAINS OF UTAH.

.DAY ONE... TODAY

HEAVY SNOWS ARE EXPECTED THROUGH THIS MORNING FOR ALL OF UTAHS
MOUNTAINS. SNOW WILL TAPER OFF OVER THE SOUTHWEST MOUNTAINS THIS
AFTERNOON...AND REMAIN HEAVY AT TIMES FOR THE NORTHERN AND CENTRAL
MOUNTAINS. THE HEAVIEST SNOWS ARE FORECAST FOR THE WASATCH RANGE OF
NORTHERN. WINTER WEATHER WARNINGS ARE IN EFFECT FOR THIS STORM. SEE
THE LATEST SLCWSWSLC FOR DETAILS.

.DAY TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ011>013-016-019>021-071300-
CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WESTERN UINTA BASIN-
650 AM MDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF
SOUTHERN AND EASTERN UTAH.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I80 North

When
April 6, 7:00 AM MST to April 7, 7:00 AM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

16" in 12h (25" total) at Farmington Canyon SNOTEL

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507142.